Alert archive / Michigan / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 65, NWS Grand Rapids, MI

August 7, 1996Clinton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 7, 1996, 6:34 PM EDT for Clinton County, Michigan. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 1996, 6:34 PM EDT (22:34 UTC)
Expired
Aug 7, 1996, 7:15 PM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Clinton County, MI

The radar

The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:45 PM EDTThunderstorm WindSt Johns, MI
Aug 7, 7:12 PM EDTThunderstorm Wind 54(Lan)Capitol Cty Arp, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1996-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1996-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 1:55 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 7, 1:55 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
155 PM EDT WED AUG 7 1996

NSAT SHOWS CLR SKIES OVER MOST OF THE FA. THE EXCEPTION BEING THE
ERN PORTION WHERE EARLIER OUTFLOW BOUNDARY FROM PLAINS CONVECTION IS
SERVING AS A FOCAL POINT FOR CU DEVELOPMENT. FARTHER WEST, MAP DATA
SHOWS THE COLD FRONT FROM NE WI SWWD TO DVN TO SE NEBRASKA. IT LOOKS
LIKE THE NRN END HAS BEEN ACCELERATING A LITTLE LATELY. THE
CONVERGENCE ASSOC WITH THE FRONT IS QUITE EVIDENT ON THE ADAP SSW.
ADAP ALSO SHOWS GOOD MOISTURE CONVERGENCE ALONG THE FRONT FROM ERN WI
TO NE MO. LIS OF -8 TO -10. NSAT SHOWS TCU FIRING IN THE NRN FA FROM
JUST NORTH OF LDM TO HTL TO APN. THIS WILL NEED TO BE WATCHED CLOSELY.
I ENVISION A SQUALL LINE FORMING AHEAD OF THE FRONT AND THEN MOVG EWD.
THE MAIN THREAT WILL BE WINDS AS THERE IS NOT A LOT OF SHEAR IN THE
UPR LVLS.
THE MODELS DIFFER IN THE TIMING IN THE FRONT ACROSS THE FA WITH THE
ETA BEING A LITTLE QUICKER THAN THE NGM.  I PREFER THE ETA. IT SEEMS
TO HAVE A GOOD HANDLE ON THE CURRENT SITUATION.  OTHER THAN THE
RIBBON OF MOISTURE ALONG THE FRONT, THERE IS NOT A LOT OF WX BEHIND IT.
SO, AFTER FROPA (LATE EVENING TO ERLY MORNING ACROSS THE FA) SKIES
SHOULD CLR OUT AND THU SHOULD BE SUNNY AND MUCH LESS HUMID AS DWPTS
FALL INTO THE 50S BY EVENING.

WF

In the hours before

Special weather statement, Aug 7, 4:50 PM EDT, 1 hour 44 minutes before
MIZ040-046-051-052-057>059-064>067-071>074-077>081-072200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
449 PM EDT WED AUG 7 1996

THE NATIONAL WEATHER SERVICE HAS ISSUED A SPECIAL WEATHER STATEMENT IN
EFFECT UNTIL 1000 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN MICHIGAN:

ALLEGAN                  BARRY                    BERRIEN
BRANCH                   CALHOUN                  CASS
CLARE                    CLINTON                  EATON
GRATIOT                  HILLSDALE                INGHAM
IONIA                    ISABELLA                 JACKSON
KALAMAZOO                KENT                     MONTCALM
STJOSEPH                 VANBUREN

THIS INCLUDES THE CITIES OF...MOUNT PLEASANT...GRAND RAPIDS...HOLLAND
...LANSING...KALAMAZOO...BATTLE CREEK...JACKSON
...BENTON HARBOR AND HILLSDALE.

AT 445 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM NORTHERN SAGINAW BAY... SOUTHWEST THROUGH
MIDLAND TO JUST SOUTHEAST OF GRAND RAPIDS. THE STORMS WERE MOVING TO
THE EAST AT 30 MPH AND WILL REACH THE COMMUNITIES OF BRECKENRIDGE AND
ST. JOHNS SHORTLY AFTER 500 PM. FURTHER DEVELOPMENT IS EXPECTED THIS
EVENING IN THIS HOT... HUMID AIR MASS.

WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY.

A SEVERE THUNDERSTORM WATCH MEANS SEVERbE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
MJK
Special weather statement, Aug 7, 4:59 PM EDT, 1 hour 35 minutes before
MIZ040-046-051-052-057>059-064>067-071>074-077>081-072200-
SPECIAL WEATHER STATEMENT...CORRECTED FIRST LINE...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
449 PM EDT WED AUG 7 1996

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IN EFFECT UNTIL 1000 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN MICHIGAN:

ALLEGAN                  BARRY                    BERRIEN
BRANCH                   CALHOUN                  CASS
CLARE                    CLINTON                  EATON
GRATIOT                  HILLSDALE                INGHAM
IONIA                    ISABELLA                 JACKSON
KALAMAZOO                KENT                     MONTCALM
STJOSEPH                 VANBUREN

THIS INCLUDES THE CITIES OF...MOUNT PLEASANT...GRAND RAPIDS...HOLLAND
...LANSING...KALAMAZOO...BATTLE CREEK...JACKSON
...BENTON HARBOR AND HILLSDALE.

AT 445 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM NORTHERN SAGINAW BAY... SOUTHWEST THROUGH
MIDLAND TO JUST SOUTHEAST OF GRAND RAPIDS. THE STORMS WERE MOVING TO
THE EAST AT 30 MPH AND WILL REACH THE COMMUNITIES OF BRECKENRIDGE AND
ST. JOHNS SHORTLY AFTER 500 PM. FURTHER DEVELOPMENT IS EXPECTED THIS
EVENING IN THIS HOT... HUMID AIR MASS.

WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY.

A SEVERE THUNDER|STORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
MJK
Special weather statement, Aug 7, 5:12 PM EDT, 1 hour 22 minutes before
MIZ040-046-051-052-057>059-064>067-071>074-077>081-072200-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
510 PM EDT WED AUG 7 1996

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IN EFFECT UNTIL 1000 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN MICHIGAN:

ALLEGAN                  BARRY                    BERRIEN
BRANCH                   CALHOUN                  CASS
CLARE                    CLINTON                  EATON
GRATIOT                  HILLSDALE                INGHAM
IONIA                    ISABELLA                 JACKSON
KALAMAZOO                KENT                     MONTCALM
STJOSEPH                 VANBUREN

THIS INCLUDES THE CITIES OF...MOUNT PLEASANT...GRAND RAPIDS...
LANSING...KALAMAZOO...BATTLE CREEK...JACKSON
...BENTON HARBOR AND HILLSDALE.

AT 445 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF SEVERE
THUNDERSTORMS EXTENDING FROM NORTHERN SAGINAW BAY... SOUTHWEST THROUGH
MIDLAND TO JUST SOUTHEAST OF GRAND RAPIDS. THE STORMS WERE MOVING TO
THE EAST AT 30 MPH AND WILL REACH THE COMMUNITIES OF BRECKENRIDGE AND
ST. JOHNS SHORTLY AFTER 500 PM. FURTHER DEVELOPMENT IS EXPECTED THIS
EVENING IN THIS HOT... HUMID AIR MASS.

WHEN THUNDERSTORMS ARE OCCURRING... FIND SHELTER INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES... UNLESS IN AN EMERGENCY.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.
MJK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:33 PM EDTSevere Thunderstorm WarningGRRMecosta42 min
Aug 7, 3:06 PM EDTSevere Thunderstorm WarningGRRClare69 min
Aug 7, 4:07 PM EDTSevere Thunderstorm WarningGRRGratiot, Isabella, Montcalm68 min
Aug 7, 4:16 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm59 min
Aug 7, 5:32 PM EDTSevere Thunderstorm WarningGRRClinton43 min
Aug 7, 5:46 PM EDTSevere Thunderstorm WarningGRRClinton44 min
Aug 7, 6:25 PM EDTSevere Thunderstorm WarningGRREaton65 min
Aug 7, 7:05 PM EDTSevere Thunderstorm WarningGRRBerrien85 min
Aug 7, 7:14 PM EDTSevere Thunderstorm WarningGRRClinton, Ingham61 min
Aug 7, 7:29 PM EDTSevere Thunderstorm WarningGRREaton61 min
Aug 7, 7:55 PM EDTFlash Flood WarningGRRClinton, Eaton, Ingham2 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.